Alert archive / Wyoming / Winter Storm Warnings in 2015

Winter Storm Warning 8, NWS Riverton, WY

November 24, 20158 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Nov 24, 2015, 2:21 PM MST for 8 counties in Wyoming. It took effect at Nov 25, 2015, 2:00 AM MST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2015, 2:21 PM MST (21:21 UTC)
In effect from
Nov 25, 2015, 2:00 AM MST
Expired
Nov 26, 2015, 5:00 PM MST
In force
39 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 18 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2015-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2015-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Nov 24, 10:45 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Nov 24, 10:45 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1045 AM MST TUE NOV 24 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

...WINTER STORM ON TRACK FOR THE BUSY THANKSGIVING TRAVEL DAYS...

OUR THANKSGIVING STORM BEGINS TO DIG ALONG THE WEST COAST WITH
SOUTHWEST FLOW SETTING UP ACROSS OUR AREA TODAY. MOST OF WESTERN AND
CENTRAL WYOMING WILL REMAIN DRY WITH SOME GUSTY WINDS EXPECTED
BETWEEN ROCK SPRINGS AND CASPER AGAIN...AS WELL AS ACROSS THE WIND
RIVERS. TONIGHT...SNOW WILL LIKELY BEGIN ACROSS THE FAR NORTH AFTER
MIDNIGHT AS OUR ARCTIC FRONT BEGINS TO DIP SOUTH. THERE WILL NOT
BE A LOT OF FORCING OUTSIDE OF WHAT COMES WITH THE FRONT SO THE
SNOW WILL BE LIGHT TO MODERATE...AND WIND DRIVEN.

WEDNESDAY...THE FRONT MAKES IT TO THE DIVIDE RATHER EARLY...SETTING
UP A NICE DOME OF COLD AIR FOR WHATS TO COME. THERE WILL BE SEVERAL
HOURS OF DECENT SNOW WITH AND BEHIND THE FRONT WITH NORTHERLY
BREEZES AROUND 15 TO 25 MPH...LOCALLY HIGHER...LOFTING AND DRIFTING
THE SNOW AS IT FALLS. LAYER TEMPERATURES ALONG AND EAST OF THE
DIVIDE WILL BE FAVORABLE FOR DENDRITIC GROWTH ALL THE WAY UP TO
500MB IN MOST AREAS.

WEDNESDAY NIGHT...SNOWFALL RATES WILL BEGIN TO PICK UP AFTER SUNSET
AS THE UPPER LEVEL DYNAMICS BEGIN TO POWER IN FROM THE WEST.
EASTERLY MID LEVEL FLOW AND STRONG NORTHEASTERLY SURFACE FLOW
INCREASES AS A 1042 MB HIGH DIPS IN FROM THE NORTH. THIS WILL BE
VERY FAVORABLE FLOW FOR THE WIND RIVER BASIN...WITH THE EASTERLY
WINDS DRAWING IN THE RICH MOISTURE AND HELP COUNTERACT THE
DOWNSLOPING FROM THE OWL CREEKS AND THEN THE SURFACE FLOW DRAWS IT
IN AND PUSHES IT UP AGAINST THE NORTH SLOPE OF THE WIND RIVERS. THIS
COULD BE QUITE THE SNOW MAKER FOR LANDER...FORT WASHAKIE AND DUBOIS
IF THIS ALL PLAYS OUT AS ADVERTISED. ANOTHER AREA OF CONCERN WILL BE
FROM KEMMERER NORTH THROUGH BIG PINEY AS UPLSOPE FLOW SETS UP ONCE
THE FRONT REACHES THE AREA. FLOW WILL BE A BIT TOO EASTERLY FOR THE
CASPER AREA BUT THEY WILL BE ASSISTED BY FAVORABLE DYNAMICS AND A
STEADY SUPPLY OF MOISTURE WITH SOME UPSLOPE EFFECTS KICKING IN
ACROSS WESTERN NATRONA AND WESTERN JOHNSON COUNTY WHERE SNOW AMOUNTS
COULD EXCEED 8 INCHES. THERE WILL ALSO BE A PERIOD OF GUSTY
NORTHERLY WINDS AND SOME UPSLOPE FLOW ALONG THE CODY
FOOTHILLS...THESE AREAS HAVE BEEN HIGHLIGHTED WITH A WATCH. ALL
OTHER AREAS HAVE WINTER WEATHER ADVISORIES AS THE SNOW AMOUNTS ARE
EXPECTED TO AVERAGE AT LESS THAN 6 INCHES AND/OR THE IMPACT IS
EXPECTED TO BE LESS.

THANKSGIVING DAY...BRISK NORTHEAST WINDS WILL PERSIST THROUGH THE
DAY WITH TEMPERATURES STRUGGLING TO GET INTO THE DOUBLE DIGITS ALONG
AND EAST OF THE DIVIDE. THE HEAVIEST SNOW LOOKS TO BE BETWEEN CASPER
WEST INTO THE WIND RIVER BASIN AND SOUTH ALONG THE EAST SLOPES OF
THE WYOMING AND SALTS IN SOUTHWEST WYOMING. LIGHT TO MODERATE SNOW
CONTINUES JUST ABOUT EVERYWHERE ELSE. IN THE AFTERNOON...SNOW WILL
BEGIN TO TAPER OFF TO FLURRIES ACROSS THE NORTH AND WEST WITH A FEW
POCKETS OF ACCUMULATING SNOW REMAINING ACROSS CENTRAL AND SOUTHERN
WYOMING...THOUGH MUCH OF THE DYNAMIC LIFT IS GONE SO THE MAIN EVENT
WILL BE OVER BY THIS TIME. INTERMITTENT LIGHT SNOW WILL BE POSSIBLE
THROUGH THE NIGHT...BUT WINDS WILL BE LIGHTER. EXPECT OVERNIGHT LOWS
TO BE RIGHT AROUND ZERO DEGREES IN MOST AREAS...TO BELOW ZERO ACROSS
THE NORTHWEST WHERE SOME PARTIAL CLEARING IS POSSIBLE.

.LONG TERM...FRIDAY THROUGH TUESDAY

WE WILL NEED TO WATCH THIS UPPER LEVEL STORM SYSTEM FRIDAY
THROUGH SUNDAY NIGHT AND POSSIBLY INTO MONDAY. IT DEPENDS ON
WHICH LONG RANGE MODEL ONE WISHES TO USE. THE GFS MODEL SENDS A
FEW SHOTS OF SNOW ACROSS THE REGION SATURDAY AND AGAIN SUNDAY
WITH LINGERING SNOW SHOWERS ON MONDAY. THE ECMWF MODEL TRACKS THE
SYSTEM IN SUCH A WAY THAT NORTHERN WY WILL SEE MORE SNOW SATURDAY
NIGHT THROUGH MONDAY AS THE UPPER SYSTEM SPINS OVER NORTHEAST WY
OR WESTERN SOUTH DAKOTA. THE CANADA MODEL TRACKS THE SYSTEM
ACROSS SOUTHERN WY AND ENDS UP IN SOUTHEAST WY MONDAY. THAT LEADS
TO A CHANCE OF SNOW SUNDAY AND MONDAY OVER MUCH OF OUR AREA.
HAVING SAID ALL THAT...HAVE BLENDED THE SOLUTIONS AND THE
LEFTOVERS LEAD ME TO BRINGING A CHANCE OF SNOW INTO THE SOUTH
LATE SATURDAY NIGHT. THEN A CHANCE OF SNOW MOST AREAS SUNDAY AND
SUNDAY NIGHT. WENT WITH LINGERING SNOW SHOWERS MOST MOUNTAINS
NEXT MONDAY MORE LIKE THE GFS MODEL WOULD SUGGEST. PLENTY OF TIME
TO WATCH THIS AND ADJUST MONDAY FORECAST AS NEEDED. NEXT TUESDAY
SHOULD BE DRY. AS FOR TEMPS...A SLOW MODERATION OF HIGHS FRIDAY
THROUGH MONDAY BUT POTENTIAL CLOUD COVER AND EXISTING SNOW COVER
MAY LIMIT THE WARMING. NIGHTTIME LOWS WILL VARY GREATLY DEPENDING
ON WHICH NIGHTS ARE CLOUDY VERSUS PARTLY CLOUDY. ANY PARTIALLY
CLEAR NIGHT WOULD SEND TEMPS TO NEAR ZERO OR BELOW ZERO IN THE
SNOW COVERED BASINS/VALLEYS. BOTTOM LINE...TRAVEL IMPACTS FOR THE
END OF THE HOLIDAY WEEKEND ARE A DISTINCT POSSIBLITY. CHECK OUR
WEBSITE AND SOCIAL MEDIA OUTLETS FOR UPDATES.

&&

.AVIATION.../18Z ISSUANCE/

AIRPORTS EXPECTED TO HAVE PREVAILING VFR CONDITIONS THROUGH 06Z
WEDNESDAY. A GUSTY WEST TO SOUTHWEST BREEZE WILL CONTINUE AT TIMES
OVER AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND IN THE VICINITY
OF JUST EAST OF KRKS TO KCPR THIS AFTERNOON THROUGH THIS
EVENING...THEN DIMINISHING AND BECOMING NORTH AND EASTERLY FOR
WEDNESDAY. A MID TO HIGHER LAYER OF BKN TO OVC CLOUDS WILL
CONTINUE TO INCREASE ACROSS THE REGION TODAY AND THIS EVENING FROM
WEST TO EAST. CEILINGS WILL BEGIN TO LOWER AFTER 08Z FROM NORTH TO
SOUTH ACROSS WYOMING TERMINALS AS A COLD FRONT DROPS SOUTHWARD.
ANY PRECIPITATION IS EXPECTED TO HOLD OFF AT TAF SITES UNTIL AFTER
09Z WEDNESDAY WITH ANY STEADY PRECIPITATION HOLDING OFF UNTIL
AFTER 12Z. SOME TAF SITES EAST OF THE DIVIDE COULD EVEN SEE LOW
CLOUDS AND POSSIBLY BR OR VCFG WEDNESDAY MORNING BEFORE SNOW
BEGINS. MOST SITES ARE EXPECTED TO TRANSITION TO MVFR OR IFR BY
LATE WEDNESDAY MORNING OR WEDNESDAY AFTERNOON...WITH MVFR
CONDITIONS MORE LIKELY TO OCCUR ACROSS WESTERN AND SOUTHWESTERN
TERMINALS.

&&

.FIRE WEATHER...

CENTRAL BASINS AND WESTERN VALLEYS WILL HAVE STEEP INVERSIONS AGAIN
THIS MORNING...ESPECIALLY THOSE WITH FRESH SNOW COVER. EXPECT BREEZY
WINDS FROM ROCK SPRINGS TO CASPER AND IN THE MOUNTAINS. WIDESPREAD
MEASURABLE SNOW LIKELY WEDNESDAY THRU THURSDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 PM WEDNESDAY TO 5 PM MST THURSDAY
FOR WYZ028>030.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR WYZ011-014>020-022.

WINTER WEATHER ADVISORY FROM NOON WEDNESDAY TO 5 PM MST THURSDAY
FOR WYZ013-023-025.

WINTER WEATHER ADVISORY FROM 5 AM WEDNESDAY TO 5 PM MST THURSDAY
FOR WYZ001-002-004-006>010-012.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR WYZ026-027.

WINTER WEATHER ADVISORY FROM 3 PM WEDNESDAY TO 5 PM MST THURSDAY
FOR WYZ024.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR WYZ003-005.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...ANGLIN
FIRE WEATHER...ALLEN
Hazardous weather outlook, Nov 24, 3:30 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MST TUE NOV 24 2015

WYZ001>020-022>030-251300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
330 AM MST TUE NOV 24 2015

...WINTER STORM WATCH FOR PARTS OF CENTRAL WYOMING WEDNESDAY
THROUGH THURSDAY...

...WINTER WEATHER ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL
WYOMING WEDNESDAY THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TONIGHT...A COLD FRONT WILL BRING INCREASING SNOW TO NORTHERN
WYOMING LATE. BREEZY TO WINDY AREAS WILL DEVELOP AHEAD OF THE
FRONT ACROSS SOUTH AND CENTRAL WYOMING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THANKSGIVING DAY...A SIGNIFICANT WINTER STORM OVER
THE GREAT BASIN WILL LIKELY IMPACT MUCH OF THE AREA BEGINNING
WEDNESDAY AND CONTINUING THROUGH THANKSGIVING DAY. SNOW WILL BE
HEAVY AT TIMES WEDNESDAY NIGHT AND THURSDAY MORNING. MUCH COLDER
AIR WILL ALSO ACCOMPANY THE SNOW. A GUSTY NORTH TO NORTHEAST WIND
WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW.

ALL THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS IN MANY
LOCATIONS. PEOPLE PLANNING TRAVEL WEDNESDAY AND THANKSGIVING DAY
SHOULD CHECK ON THE LATEST FORECASTS...EITHER FROM OUR WEBSITE OR
FROM OUR SOCIAL MEDIA OUTLETS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...THERE IS A CHANCE THAT SNOW
WILL MOVE BACK INTO PARTS OF THE REGION. THE TRACK OF THIS STORM
IS STILL UNCERTAIN. STAY TUNED FOR UPDATES LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. THANK YOU.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 11:20 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more66 hr
Nov 24, 2:21 PM MSTBlizzard WarningRIWSweetwater39 hr

Nearby

Winter Storm Warnings in Wyoming, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.